Joe and Mary of Daly City, CA are in a tough situation. They’re having to see their dad suffer from a loss of appetite as a side effect of the chemotherapy treatment he’s going through. It’s clearly attributing to his weakness, but more so Joseph and Maria are worried that he won’t survive because he’s barely eating. Here’s what they write…
We’re writing to you out of concern for our dad. He has lung cancer and and has been getting chemotherapy for the past several months.
We’re really worried because he’s not eating. He’s gone from a healthy plump to just skin on bones in a matter of just a couple months. Since he started the chemotherapy, he’s lost 50 pounds!
Whenever we ask if he wants to eat something, most of the time he says he’s not hungry.
We’re trying really, really hard to make him his favorite meals to get him to eat, but, he’ll have a bite or two and then tell us that he’s full.
We’ve even tried giving him Ensure, but again he’ll have a few sips and tells us that he feels full.
He also keeps on saying that food just doesn’t taste good to him anymore. He says that anything he eat tastes like metal.
We don’t want to constantly hound him to eat because there are times when eating just about anything makes him nauseous and causes him to vomit.
But, we’re noticing that the less he eats, the weaker he becomes. He spends most days and nights sleeping. He barely has the strength to stand up using his walker, let alone get around with it.
We’re really, really worried that he won’t survive if he doesn’t get the nutrition he needs. The thought of him starving to death really scares us.
His doctor has prescribed him medications to help with his nausea and vomiting, but those aren’t helping him to eat any better.
We did some research online and asked his doctor about using a medication called Megace to help with his appetite, but his doctor said it’s too risky to take that medication.
We did try Marinol, which seemed to work well, but our dad started to get side effects with it. It made him feel really dizzy which made him unsteady.
A couple of people at our local cancer support center told us that medical marijuana got them eating normally again.
Of course, the thought of having our dad use marijuana makes us nervous, but at this point we’re willing to do whatever it takes to get him eating again.
Joe and Mary
Daly City, CA
Joe and Mary,
So, you’re in a tough situation.
I’ve had some friends that have been in your shoes and I remember them being worried sick about their mom or dad not eating enough while getting chemotherapy.
I got where they were coming from and I get where you’re coming from.
When you love someone, you don’t want to see them suffer. You especially don’t want to see them go without food because it’s so essential to their survival.
You’re worried and I get it.
I’ll give you some information on what the research says when it comes to medical marijuana stimulating appetite. I’ll also delve into the results I’ve seen in my own patients. And, then, hopefully, you’ll have enough information to go off to decide if medical marijuana is an option you and your dad want to pursue.
MEDICAL MARIJUANA FOR CANCER – CHEMOTHERAPY SIDE EFFECTS -LACK OF APPETITE: THE RESEARCH
Right off the bat, I’ll tell you that research has already shown that medical marijuana stimulates appetite in cancer patients.
But, now we also know that marijuana improves the taste and smell of food. It also influences food preference, which means that cancer patients who use marijuana show a preference for foods high in protein.
Alright, let’s dive into the details of the study that showed these results.
The researchers surveyed patients with advanced cancer who had reduced their food intake for over 2 weeks. Half of them were given Marinol, a man-made version of THC, and the other half received placebo.
Marinol is a synthetic version of THC-one of the chemicals in marijuana. It’s available by prescription in the United States. It’s approved by the FDA (Food and Drug Administration) for nausea and vomiting associated with chemotherapy in patients who have otherwise not responded to conventional anti-nausea/anti-vomiting treatments.
As I mentioned before, the study showed that the patients that received the synthetic marijuana reported an improvement in both the taste and smell of food. Specifically, they were also no longer repulsed by the smells of food.
The patients also said the synthetic marijuana made food taste better. Specifically, they found foods like hamburgers, chicken, fish, baked beans, and mushrooms to be more appealing when they took the synthetic marijuana.
Overall, the caloric intake of these patients also increased by 100 to 775 kcal per day.
Most importantly, they reported that they were enjoying eating again.
MEDICAL MARIJUANA FOR CANCER – CHEMOTHERAPY SIDE EFFECTS -LACK OF APPETITE: THE RESULTS
If you’re someone who used marijuana recreationally back in high school or college, then you’re probably familiar with marijuana’s ability to stimulate appetite, otherwise known as “having the munchies.”
Similarly, my patients with cancer have reported that medical marijuana helps in mainly in a couple ways…
- They feel hungry.
- They don’t feel full after eating just a bite or two. There’s a desire to continue eating.
- Food tastes better to them.
Obviously, there’s a difference in the form of marijuana that was used in the study and the form of marijuana that my patients use. In the study, the chemicals are made in a lab to look and act like marijuana, without actually being marijuana. But, my patients are using the real-deal, marijuana made in nature.
The biggest difference between the two that I’ve found is that patients don’t get the side effects with marijuana made in nature that they otherwise get from marijuana made in a lab-like Marinol.
Joe and Mary, I hope this information helps you make a well informed decision about the direction you and your dad want to take with medical marijuana.
Would you like my help? Head on over to the GET HELP page, I’ll step-by-step walk you through how to safely use medical marijuana to regain your appetite.
- Delta-9-tetrahydrocannabinol may palliate altered chemosensory perception in cancer patients: results of a randomized, double-blind, placebo-controlled pilot trial